Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 12, NWS Las Vegas, NV

July 18, 2022Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 18, 2022, 3:03 AM MST for Mohave County, Arizona. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2022, 3:03 AM MST (10:03 UTC)
Expired
Jul 18, 2022, 5:00 AM MST
In force
117 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 74 km from the middle of the area, began a volume at 10:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 10.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2022-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2022-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
3939 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

987 
WGUS55 KVEF 181003
FFWVEF
AZC015-181200-
/O.NEW.KVEF.FF.W.0012.220718T1003Z-220718T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
303 AM PDT Mon Jul 18 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  West Central Mohave County in northwestern Arizona...

* Until 500 AM MST.

* At 303 AM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 0.5 inches of rain have 
  fallen. The observed rainfall rate is 0.25 to 0.5 inches in 30 
  minutes. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Western Golden Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3522 11441 3531 11438 3531 11430 3528 11424
      3508 11425 3509 11436 3515 11439

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.25-0.5 INCHES IN 30 MINUTES

$$

JV
2 follow-up statements
603 
WGUS75 KVEF 181056
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
356 AM PDT Mon Jul 18 2022

AZC015-181200-
/O.CON.KVEF.FF.W.0012.000000T0000Z-220718T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
356 AM MST Mon Jul 18 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 AM MST EARLY THIS 
MORNING FOR WEST CENTRAL MOHAVE COUNTY...

At 356 AM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Up to 1 inches of rain has fallen over 
the Mount Nutt Wilderness Area. Flash flooding is ongoing or 
expected to begin shortly in western Golden Valley.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Western Golden Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3522 11441 3531 11438 3531 11430 3528 11424
      3508 11425 3509 11436 3515 11439

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JV
586 
WGUS75 KVEF 181153
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
453 AM PDT Mon Jul 18 2022

AZC015-181203-
/O.EXP.KVEF.FF.W.0012.000000T0000Z-220718T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
453 AM MST Mon Jul 18 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 5 AM MST EARLY THIS MORNING 
FOR WEST CENTRAL MOHAVE COUNTY...

The heavy rain has ended and flood waters have receded. Flooding is 
no longer expected to pose a threat. Please continue to heed 
remaining road closures, if applicable.

LAT...LON 3522 11441 3531 11438 3531 11430 3528 11424
      3508 11425 3509 11436 3515 11439

$$

JV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 11:58 AM MST, 15 hours 5 minutes earlier.

Area forecast discussion, Jul 17, 11:58 AM MST, 15 hours 5 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1158 AM PDT Sun Jul 17 2022

.SYNOPSIS...Another couple days of monsoonal thunderstorms
expected, favoring the higher terrain. Monsoon moisture retreats
by mid-week reducing rain/thunder chances to below mentionable
levels through the remainder of the week. Temperatures will
remain above-average until next weekend when monsoonal moisture
begins to filter back into the area.

&&

.SHORT TERM...Today and Tomorrow.
This morning's MCV is quite evident spinning over northwestern
Clark County as of 1130AM this morning. This vort max from last
night's convection led to moderate and briefly heavy rainfall
across the county this morning and brought rare rainfall to Death
Valley as well.

Moving into into the afternoon, this MCV will continue to push
northward and wrap around the periphery of the H5 ridge in place.
12Z HRRR takes this and dissipates it moving into north-central NV
as it gets enveloped by the synoptic flow to the north. As it
takes this track, further convection is expected to be enhanced
across Nye and Lincoln counties this afternoon, some of which is
already taking place.

Farther west, another round of Sierra convection is beginning due
to southerly low and mid level flow riding up the Sierra slopes to
the west. While this area isn't as robust from a moisture
standpoint, there is enough instability and minor shearing to
allow some updrafts to grow enough to produce some marginally
severe winds and briefly heavy rainfall. Owens Valley may receive
some 50+ mph thunderstorm outflows or rock/mudslides if these
storms are able to tap into these ingredients this afternoon.

The 12Z HREF again shows a similar pattern to today for tomorrow,
with morning convection in the southern CWA due to another MCS in
Sonora riding up the ridge into the Great Basin. Tomorrow's lacks
a decent inverted trough however so unclear whether this
convection will organize into a MCV or simply push outflow our
direction. HREF members maintain updrafts at least into the lower
CRV for tomorrow morning though so either way, the environment
will continue to be favorable for morning convection again
tomorrow morning which will largely steer the evolution of
convection for the rest of the day.

.LONG TERM...Tuesday through Next Week.
Not much change in the long term expectations. Still expecting
PWAT values to decrease across much of the area and even fall to
below normal for a brief period late week per latest ensemble
meteograms. With the high pressure still in place, heating will
stay above average with subtle vort energy wrapping around the
high. This will set the stage for at least a few days of dry
conditions and confine PoPs to Arizona for the most part. Even
Mohave may have a dry afternoon or two Thursday or Friday, and
rely on convection to the east to kick off outflows for any
precip.

Heading into next weekend, moisture begins to build back into the
Great Basin. A tropical system coming off the coast of Mexico
pushes northwest but out into the Pacific in response to our
entrenched H5 ridge playing blocker. So instead of deep tropical
moisture advecting into the region, the typical northern Mexico
set up should return by next weekend. However, with the ridge
potentially shifted west, much of the upper level features that
lead to more widespread PoP potential may be lacking and high
terrain continues to see the most convection, at least initially.

&&

.AVIATION...For Harry Reid...Light and variable winds should
continue for another hour or two. Once the cloud debris from earlier
storms clears out and stronger heating ensues, winds should favor an
easterly direction, potentially southeasterly. This evening, winds
are expected to turn to the south-southwest persist through the
night. Best chances for thunderstorms outflow will be in the late
afternoon. There could also be a round of thunderstorms tomorrow
morning, similar to what we saw this morning. At the moment,
confidence in this is not overly high, but will be something to
monitor. Erratic and gusty winds will be possible with any storms
that form in the valley. FEW-SCT cumulus this afternoon, with bases
around 12 KFT. SCT-BKN clouds at 12 KFT tomorrow morning as moisture
and potentially precipitation pushes north.

For the rest of southern Nevada, northwest Arizona and southeast
California...Isolated afternoon thunderstorms likely to develop in
northwest Arizona, southern Nevada, eastern San Bernardino County,
and the Sierra crest. Gusty and erratic outflow winds of 30+ mph
will be possible with any nearby storms. Otherwise, generally south
winds are expected to prevail across the area, with KDAG being the
exception. KDAG should see light northeast winds this afternoon
before their typical southwest push this evening. Scattered mid-
level clouds at 10-12 KFT this afternoon. Sites in the Colorado
River Valley could once again see some overnight/early morning
storms, similar to what happened last night.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...TB3
AVIATION...Woods

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 18, 2:15 AM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
215 AM PDT MON JUL 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 AM     TSTM WND GST     6 S NEEDLES             34.77N 114.62W
07/18/2022  M58 MPH          SAN BERNARDINO     CA   ASOS

            NEEDLES AIRPORT ASOS MEASURED 58 MPH GUSTS
            AT 0203 THIS MORNING FROM A NEARBY
            THUNDERSTORM.

&&

JV

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 5:43 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 18, 3:46 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.